JOURNAL ARTICLE

General anesthesia after neuroleptic malignant syndrome

F Lotstra, P Linkowski, J Mendlewicz
Biological Psychiatry 1983, 18 (2): 243-7
6131703
The neuroleptic malignant syndrome (NMS) is an uncommon and potentially lethal complication of therapy with neuroleptics characterized by pallor, hyperthermia, and extrapyramidal signs (Delay and Deniker, 1968). Malignant hyperthermia (MH) is a rare but often fatal complication of general anesthesia characterized by hyperpyrexia and muscle rigidity, but not related to neuroleptic therapy. For both syndromes, NMS and MH, a common pathophysiology has been considered (Meltzer, 1973; Itoh, 1977; Caroff, 1980). These two syndromes may also be clinically indistinguishable from "acute lethal catatonia" characterized by fever, muscular hypertonicity, and stupor, first described by Stauder in 1934. We now report a case in whom NMS appeared following neuroleptic treatment for a psychotic depressive syndrome. After remission from the NMS, the patient underwent general anesthesia nine times for electroconvulsive therapy (ECT) without ill effect. This case supports the theory of distinct pathogenic mechanisms for both NMS and MH.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
6131703
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"